Alert archive / New Jersey / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

June 27, 2017Mercer County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 27, 2017, 2:27 PM EDT for Mercer County, New Jersey. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2017, 2:27 PM EDT (18:27 UTC)
Expired
Jun 27, 2017, 3:00 PM EDT
In force
33 min
Issued by
NWS Philadelphia/Mount Holly

County Mercer County, NJ

The radar

The Philadelphia radar (KDIX), 33 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

346 
WWUS81 KPHI 271827
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
227 PM EDT TUE JUN 27 2017

NJZ012-013-015-019-020-271900-
Northwestern Burlington-Ocean-Western Monmouth-Middlesex-Mercer-
227 PM EDT TUE JUN 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL OCEAN...
SOUTHEASTERN MERCER...NORTHERN BURLINGTON...CENTRAL MONMOUTH AND
SOUTH CENTRAL MIDDLESEX COUNTIES...

At 226 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Windsor to White Horse. Movement was east
at 30 mph.

Winds up to 40 mph and pea size hail are possible with these storms.

Brief downpour with these storms will lead to ponding of waters on 
roadways and low visibility. 

A few cloud to ground lightning strikes are possible, therefore move 
indoors.

Locations impacted include...
Marlboro, Manalapan, Hightstown, Bordentown, Cranbury, Allentown,
Roosevelt, Windsor, East Freehold, Robertsville, Jacksons Mills, West
Freehold, Clearbrook Park, Adelphia, Clarksburg, Vista Center, White
Horse, Yorketown, Twin Rivers and Imlaystown.

LAT...LON 4038 7419 4012 7421 4015 7442 4016 7459
      4015 7470 4022 7472 4027 7458 4031 7449
TIME...MOT...LOC 1826Z 262DEG 27KT 4023 7457 4017 7468 

$$

JRK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 27, 12:36 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 27, 12:36 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1236 PM EDT Tue Jun 27 2017

.SYNOPSIS...
A weak cold front passes across the mid Atlantic states today.
High pressure will follow tonight and Wednesday. This high moves
offshore during the end of the week. Eventually, another weak cold
front will cross the mid Atlantic states Saturday night or Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1230 pm update: Convection-allowing models are beginning to
converge on a solution this afternoon, so have adjusted
PoPs/Wx/sky grids based on this improved consensus. It appears
there are two areas with somewhat higher convective potential.
The first is generally north of I-78, in closer proximity to
stronger large-scale lift associated with a strengthening
vorticity maximum swinging through the region this afternoon.
The latest simulations of the HRRR, the 12Z NAM Nest, and the
most recent hi-res WRF simulations all suggest isolated to
widely scattered convection developing in this region this
afternoon. Though models generally keep CAPE around or
below 500 J/kg, instability may be underforecast a bit, given
that surface/boundary-layer moisture is higher than forecast to
this point (perhaps aided by overnight convection, to some
degree). Additionally, shear will be strong (effective values
30-40 kts; 0-6 km values 35-50 kts), so an isolated strong to
severe storm is not out of the question.

The second area is the Delmarva Peninsula and far southern New
Jersey. This appears to be tied to an upstream vort max that
strengthens as it moves through the region late this afternoon
and this evening, right on the heels of the more northward-
positioned vort max. Here, instability appears to be a bit
weaker as the boundary layer is drier, but shear remains
sufficient for some convective organization. An isolated
stronger storm cannot be ruled out entirely. Confidence is
slightly lower in convective initiation here (and westward into
central MD/VA) as the proximity to stronger large-scale ascent
tied to the main shortwave trough diminishes.

Water-vapor imagery provides confidence that models are
correctly indicating both perturbations, however, and with the
improved hi-res consensus and trends toward more convective
initiation this afternoon in these two areas, bumped up PoPs
accordingly.

930 am update: Weak-amplitude vorticity maxima continue to wreak
havoc with the forecast this morning. The vort max that moved
through late last night (generating fairly impressive convection
in much of the area) has moved rapidly northeastward, but
another weak lobe of vorticity has progressed into the region
this morning. Aided by a subtle midlevel jet streak, more
showers developed in the southern Mid-Atlantic and in central
Pennsylvania overnight and have moved into the CWA this morning.
These showers were diminishing as large-scale lift has
diminished owing to the weakening/shearing of the vort max as it
moves northeastward.

All of these perturbations lie just downstream of the main vort
max pivoting northeastward through New York today. The large-
scale lift from this vort max should remain north of the area
today (for the most part), but yet another elongated lobe of
higher vorticity will swing through the area this afternoon. As
it does so, the vorticity will subtly strengthen...right around
the time of peak heating. With large-scale support via
differential cyclonic vorticity advection and smaller-scale lift
provided by subtle convergence along an attendant surface
trough, differential heating from variable cloudiness, and
potential lift from residual outflow boundaries from overnight
convection, think there remains a chance of storms this
afternoon, especially north of the Mason-Dixon Line in closer
proximity to the stronger large-scale ascent in New York/New
England.

As such, adjusted PoPs to align with current radar trends and
with forecast thinking this afternoon. Confined most PoPs after
18Z to the north of Philadelphia, though a stray shower/storm
cannot be ruled out farther to the south. Convection would be
isolated/widely scattered, but questions remain regarding
convective initiation at all given uncertainty with how the
environment will recover after overnight precipitation. For
example, temperatures are running lower than forecast across the
area this morning thanks to increased cloud cover upstream of
the precipitation, but at least partial clearing is occurring to
the west and will likely move in late this morning and early
this afternoon. Observations will be monitored closely the next
few hours to get a better feel for the overall convective threat
this afternoon. Expect further refinements to the forecast with
time.

Previous discussion...

An upper-level trough is forecast to sharpen eastward today as it
moves into the Northeast and Mid Atlantic. This will drive weak low
pressure well to our north, however a few weak cold fronts or
surface troughs will continue to push eastward. The first one early
this morning along with a weak short wave is responsible for a band
of downpours. These has now just about exited our area. We then turn
our attention to the west.

A more pronounced area of short wave energy is forecast to arrive
from west to east later this morning and through the afternoon. This
looks to be accompanied by either a weak cold front or surface
trough. While the trough aloft is forecast to be sharpening some as
it shifts eastward along with gradual cooling aloft, the bulk of the
lift is more focused to our north and west. The majority of the
model guidance is therefore showing much of the convection just to
our north through west. There should however be enough moisture and
lift along with at least some instability through the day to pop a
few showers or thunderstorms. This appears to be focused initially
early this morning just to our west, while a few other showers
continue to initiate to our southwest which moves across parts of
our southern zones through mid-morning. Since the overall coverage
is less certain this afternoon, we kept PoPs in the slight chance to
low chance range.

High temperatures are a blend of continuity, MOS and some high-res
guidance. Given lower heights and thickness values, the afternoon
high temperatures are forecast to be a bit cooler than
yesterday.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
The axis of an upper-level trough is forecast to move across our
area during the overnight. Any shower or thunder is expected to end
very early as the main short wave energy is offshore. There should
then be some subsidence overspreading the area as surface high
pressure starts to arrive toward daybreak.

The sky is anticipated to become mostly clear as a result with any
clouds due to daytime heating flattening and then dissipating in the
evening. We are expecting enough drying along with wind above the
surface to limit any fog development overnight. Low temperatures are
mostly a blend of continuity and MOS.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights:

1. Heat index values near 100 possible for the urban corridor
   Saturday.

2. Highest chance of thunderstorms centered on later Saturday
   into Sunday when isolated svr may occur.

500 MB: A cold trough over the northeast USA tonight weakens to
the Maritimes by Thursday night as heights rise-warm over the
mid-Atlantic states. The warm ridge aloft, almost 2SD above
normal, on Saturday over the northeast gives way to a broad
trough over our area early next week.

Temperatures: Calendar day averages will be about 5 degrees below
normal Wednesday average near normal Thursday then 5 to 8 degrees
above normal Friday through Sunday, cooling slightly on Monday.  For
June,  the result should be an average temperatures generally 1 to 2
degrees above normal at our NWS primary climate sites except
around 1 to 1.5 degrees below normal at Mount Pocono.

Forecast basis: a 50 50 blend of 00z/27 GFS/NAM MOS Wednesday-
Thursday, 00z/27 GFSMEX MOS Thursday night-Friday and then only
dewpoints/max/min temps from the 0601z/27 WPC grids for D4-8.
Other guidance including POPS/Sky/Wind was continuity from the
330 PM Monday forecast.

The dailies...

Wednesday...Mostly sunny. Westerly wind.

Wednesday night...Clear, then high clouds toward dawn.  Light
southwest wind.

Thursday...Partly to mostly sunny (high clouds early, cu and ac
fields afternoon-night in waa. Southwest wind gusty to 25 mph
during the afternoon diminishes somewhat at night but still a
stirring mild wind. Small chance of a shower/showers late or
night except a thunderstorm north of I-78. SPC D3 consideration,
especially with bulk shear. MLC is rather paltry Thursday so
from my view, this a leftover gusty thunderstorm Thu night.

Friday...Partly to mostly sunny.  Southwest with gusts probably 20
mph or less. Heat Index should rise to 95 to 97 I-95 corridor.

Saturday...After predawn patchy fog or stratus,  partly to mostly
sunny. Southwest wind. Thunderstorm potential ahead of cold
front later in the day or at night. MLC 1800J. Bulk shear is
currently modeled low. Widespread heat index of 95 to 100 I95
with a WPC around 30 percent probability of HI in PHL.

Sunday...Partly to mostly sunny. Depending on psn of the cold
front there could be leftover showers and tstms. West southwest
wind.

Monday...Chance of a shower in the fcst but for now odds favor a
decent Monday. Low confidence on this day:

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...VFR overall with a ceiling at times at or above 6000 feet. A
few additional showers possible this morning, then isolated to
perhaps scattered showers/storms should occur this afternoon. Our
confidence regarding timing especially this afternoon is low and
therefore a mention is not included in the TAFs. Mostly light and
variable winds, becoming west or west-southwest and increasing to
around 10 knots later this morning and afternoon. Some local gusts
up to 20 knots are possible this afternoon.

Tonight...Any spotty shower/storm ends early, otherwise VFR with any
lingering clouds tending to dissipate. West to northwest winds
mainly 5 knots or less.

OUTLOOK...
Wednesday...VFR.  Mainly a west wind.

Wednesday night...VFR. light southwest wind.

Thursday...VFR with occasional variable cigs aoa 5000 ft.
Southwest wind gusts to around 25 kt in the afternoon. Chance of
a shower.

Friday...VFR.  Southwest wind may gust to near 20 kt in the
afternoon.

Saturday...Patchy IFR conditions possible predawn in fog or stratus.
Then VFR most of the day. Southwest wind. Thunderstorms ahead of
a cold front are expected but timing uncertain.

&&

.MARINE...
1230 pm update: Main change to the forecast was to increase
precipitation chances this afternoon/evening based on somewhat
improved model consensus toward more convective coverage during
this period. An isolated strong to severe storm may occur, but
chances are not particularly high.

Previous discussion...

The conditions are expected to remain below Small Craft Advisory
through tonight. A southwesterly wind will become westerly late in
the day and tonight as a weak cold front moves offshore. This
offshore flow will increase at times tonight with some gusts to near
20 knots. A few isolated thunderstorms will be possible mainly this
afternoon.

OUTLOOK...
Wednesday...no marine headline. Rather quiet sea state.

Thursday...SCA possible for the near shore waters in the afternoon
then a possible Atlantic waters SCA for hazardous seas during Thursday
night.

Friday and Saturday...Just below SCA threshold.

RIP CURRENTS...
The forecast conditions for today should result once again in a
low risk for the development of dangerous rip currents.

&&

.CLIMATE...
June average temperature: temperatures are expected to generally
average 1 to 2 degrees above normal at our NWS primary climate
sites except around 1 to 1.5 degrees below normal at Mount
Pocono.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Drag
Near Term...CMS/Gorse
Short Term...Gorse
Long Term...Drag
Aviation...Drag/Gorse
Marine...CMS/Drag/Gorse
Climate...Drag
Hazardous weather outlook, Jun 27, 4:19 AM EDT, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
419 AM EDT Tue Jun 27 2017

DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016-020>027-
PAZ054-055-060>062-101>103-105-280830-
Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Salem-Ocean-Cumberland-Atlantic-
Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Western Chester-Eastern Chester-Western Montgomery-Upper Bucks-
419 AM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001-NJZ015-017>019-PAZ070-071-104-106-280830-
New Castle-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Montgomery-Lower Bucks-
419 AM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The heat index may approach 98 degrees Friday afternoon and
may approach 100 degrees Saturday afternoon.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-280830-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
419 AM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 27, 10:11 AM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1011 AM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     MARINE TSTM WIND GREEN HILL              38.79N  75.16W
06/24/2017  M42 MPH          SUSSEX             DE   WEATHERFLOW

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER PHI1700859

FRANCK
Special weather statement, Jun 27, 1:30 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
130 PM EDT TUE JUN 27 2017

PAZ071-104-106-271800-
Lower Bucks-Eastern Montgomery-Philadelphia-
130 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MERCER...EAST CENTRAL
MONTGOMERY...SOUTHEASTERN BUCKS AND NORTHEASTERN PHILADELPHIA
COUNTIES...

At 129 PM EDT, a strong thunderstorm was located over Hatboro, or 12
miles north of Philadelphia, moving east at 20 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

This storm will be near...
  Bryn Athyn and Ivyland around 135 PM EDT.
  Feasterville-Trevose, Feasterville and Richboro around 150 PM EDT.
  Trenton, Yardley, Newtown, Tullytown, Langhorne, Langhorn,
  Woodside, Levittown, Washington Crossing and Washington Crossing
  around 200 PM EDT.

Other locations impacted by this storm include Village Shires,
Churchville, Hulmeville, Langhorne Manor, Newtown Grant, Horsham,
Morrisville, Penndel, Warminster Heights and Fairless Hills.

Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.

LAT...LON 4013 7477 4014 7517 4024 7517 4030 7487
      4025 7484 4023 7479 4022 7478
TIME...MOT...LOC 1729Z 266DEG 17KT 4019 7511

JRK
Special weather statement, Jun 27, 2:27 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
227 PM EDT TUE JUN 27 2017

NJZ012-013-015-019-020-271900-
Northwestern Burlington-Ocean-Western Monmouth-Middlesex-Mercer-
227 PM EDT TUE JUN 27 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL OCEAN...
SOUTHEASTERN MERCER...NORTHERN BURLINGTON...CENTRAL MONMOUTH AND
SOUTH CENTRAL MIDDLESEX COUNTIES...

At 226 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Windsor to White Horse. Movement was east
at 30 mph.

Winds up to 40 mph and pea size hail are possible with these storms.

Brief downpour with these storms will lead to ponding of waters on
roadways and low visibility.

A few cloud to ground lightning strikes are possible, therefore move
indoors.

Locations impacted include...
Marlboro, Manalapan, Hightstown, Bordentown, Cranbury, Allentown,
Roosevelt, Windsor, East Freehold, Robertsville, Jacksons Mills, West
Freehold, Clearbrook Park, Adelphia, Clarksburg, Vista Center, White
Horse, Yorketown, Twin Rivers and Imlaystown.

LAT...LON 4038 7419 4012 7421 4015 7442 4016 7459
      4015 7470 4022 7472 4027 7458 4031 7449
TIME...MOT...LOC 1826Z 262DEG 27KT 4023 7457 4017 7468

JRK

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:02 PM EDTSpecial Weather StatementPHIMonmouth28 min
Jun 27, 3:32 PM EDTSpecial Weather StatementPHIMonmouth13 min
Jun 27, 5:56 PM EDTSpecial Weather StatementPHISomerset34 min
Jun 27, 1:30 PM EDTSpecial Weather StatementPHIBucks30 min
Jun 27, 4:52 PM EDTSpecial Weather StatementPHIMonroe23 min
Jun 27, 5:57 PM EDTSpecial Weather StatementPHITalbot33 min
Jun 27, 6:26 PM EDTSpecial Weather StatementPHITalbot34 min
Jun 27, 7:06 PM EDTSpecial Weather StatementPHICaroline39 min
Jun 27, 6:38 PM EDTSpecial Weather StatementPHISussex22 min

Nearby

Special Weather Statements in New Jersey, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.